Alert archive / Florida / Storm Surge Warnings in 2017

Storm Surge Warning 1011, NWS Miami, FL

September 7, 20175 counties in Florida

NWS Miami, FL issued this storm surge warning at Sep 7, 2017, 11:01 PM EDT for 5 counties in Florida. It was in force for 4 days. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Sep 7, 2017, 11:01 PM EDT (03:01 UTC)
Expired
Sep 11, 2017, 11:10 AM EDT
In force
4 days
Issued by
NWS Miami, FL

Counties Broward County, FL, Collier County, FL, Miami-Dade County, FL, Monroe County, FL, Palm Beach County, FL

The radar

The Miami radar (KAMX), 55 km from the middle of the area, began a volume at 03:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Miami, FL (KMFL), launched 00:00Z, 3.0 hours before the alert went out and 50 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Miami, FL at 00:00Z on 2017-09-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1610 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Miami, FL at 00:00Z on 2017-09-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -12 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1610 J/kg
Mixed-layer CIN
-9 J/kg
Mixed-layer LCL
996 m above ground
0-6 km bulk shear
5 kt
0-1 km storm-relative helicity
-12 m²/s²
0-3 km storm-relative helicity
-17 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this storm surge warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Miami, FL wrote its last area forecast discussion before this storm surge warning went out at Sep 7, 7:38 PM EDT, 3 hours 23 minutes earlier.

Area forecast discussion, Sep 7, 7:38 PM EDT, 3 hours 23 minutes before
Area Forecast Discussion
National Weather Service Miami FL
738 PM EDT Thu Sep 7 2017

.AVIATION...
Expect VFR conditions to prevail through the period at east coast
terminals. APF may see a few showers and storms move over the
terminal tonight and will amend as needed. Tonight will not be
all that strong. Expect ENE winds to begin picking up Friday after
16Z for most of the east coast sites beginning a little earlier
at Southern east coast sites.Winds could be as high as 15 kts
gusting to 20 kts from 15Z- 18Z Friday. Following the TAF period,
expect winds to continue increasing as Hurricane Irma approaches
South Florida.

&&

PREV DISCUSSION... /issued 1106 AM EDT Thu Sep 7 2017/

UPDATE...

HURRICANE WATCH NOW IN EFFECT FOR ALL OF SOUTH FLORIDA AS
DANGEROUS IRMA NEARS...

STORM SURGE WATCH IN EFFECT FOR ALL COASTAL AREAS OF SOUTH FLORIDA...

As of 1105 AM EDT...Hurricane Irma continues to remain a powerful
Category 5 hurricane moving west northwest towards the Bahamas. A
Hurricane Watch is now in effect for all of South Florida through
Monday morning. In addition, a Storm Surge Watch is in effect for
all coastal areas in South Florida.

Here are the latest key messages as they relate to South Florida:

1. Hurricane Irma is a powerful hurricane that is currently moving
into the southeastern Bahamas, and eventually South Florida by this
weekend.

2. The threat for major impacts to South Florida continues to
increase. Destructive winds and life-threatening storm surge are the
primary threats. Additional threats include flooding rains, isolated
tornadoes, significant beach erosion and surf, coastal flooding, and
life-threatening rip currents.

3. The time window of greatest concerns continues to be early
Saturday morning (pre-dawn) through Monday.

4. Heed evacuation orders if given from local, county, or state
governmental agencies.

NOW IS THE TIME TO FINALIZE HURRICANE PREPARATIONS. FRIDAY NIGHT IS
THE LATEST TIME THAT PREPARATIONS SHOULD BE DONE.

MARINE... Showers and isolated thunderstorms will continue around
and over the waters through the end of the week. Tropical storm
and hurricane conditions are becoming more likely to occur this
weekend. Marine conditions will deteriorate quickly Friday evening
with seas building along the eastern coastal waters. Stay tuned
today as watches will likely be issued.

&&

.PRELIMINARY POINT TEMPS/POPS...
West Palm Beach  80  91  85  90 /  30  50  60  70
Fort Lauderdale  81  92  83  88 /  40  50  60  70
Miami            81  93  81  90 /  30  50  60  70
Naples           77  93  79  93 /  50  40  30  50

&&

.MFL WATCHES/WARNINGS/ADVISORIES...
FL...Hurricane Watch for FLZ063-066>075-168-172>174.

AM...Hurricane Watch for AMZ610-630-650-651-670-671.

GM...Hurricane Watch for GMZ656-657-676.

&&
Hazardous weather outlook, Sep 7, 5:35 PM EDT, 5 hours 26 minutes before
Hazardous Weather Outlook for South Florida
National Weather Service Miami FL
535 PM EDT Thu Sep 7 2017

AMZ610-630-650-651-670-671-FLZ063-066>075-168-172>174-GMZ656-657-676-
081200-
Lake Okeechobee-Biscayne Bay-
Coastal waters from Jupiter Inlet to Deerfield Beach FL out 20 NM-
Coastal waters from Deerfield Beach to Ocean Reef FL out 20 NM-
Waters from Jupiter Inlet to Deerfield Beach FL from 20 to 60 NM-
Waters from Deerfield Beach to Ocean Reef FL from 20 to 60 NM
excluding the territorial waters of Bahamas-Glades-Hendry-
Inland Palm Beach-Metro Palm Beach-Coastal Collier-Inland Collier-
Inland Broward-Metro Broward-Inland Miami-Dade-Metro Miami-Dade-
Mainland Monroe-Coastal Palm Beach-Coastal Broward-Coastal Miami-
Dade-Far South Miami-Dade-
Coastal waters from Chokoloskee to Bonita Beach FL out 20 NM-
Coastal waters from East Cape Sable to Chokoloskee FL out 20 NM-
Waters from Chokoloskee to Bonita Beach FL from 20 to 60 NM-
535 PM EDT Thu Sep 7 2017

...SCATTERED AFTERNOON THUNDERSTORMS, ESPECIALLY INLAND AND WEST...
...HURRICANE IRMA APPROACHING SOUTH FLORIDA FOR THE WEEKEND...

This hazardous weather outlook is for South Florida.

.DAY ONE...TONIGHT

Thunderstorms: Thunderstorms are possible this afternoon and evening,
especially interior are Gulf coastal areas. Lightning strikes are the
primary threat.

Waterspouts: Waterspouts are possible on all South Florida waters.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

The risk for rip currents will increase on Atlantic Beaches Friday,
becoming dangerous and life-threatening this weekend in association
with Hurricane Irma.

Scattered to numerous thunderstorms are expected Friday. Lightning
strikes are the primary threat. Isolated thunderstorms are possible
this weekend in association with Hurricane Irma.

Major Hurricane Irma is expected to be near the Bahamas Friday and
approach South Florida Saturday. Direct impacts could begin as early
as early Saturday morning and continue to become increasingly
likely. Destructive winds, significant storm surge, flooding
rainfall, and isolated tornadoes are all possible this weekend and
into Monday. Residents and visitors of South Florida should continue
to closely monitor the latest forecasts from the National Hurricane
Center, and heed the advice of local officials.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

For more information...visit the National Weather Service in Miami
website at www.weather.gov/miami.

In the hours before

Special weather statement, Sep 7, 5:19 PM EDT, 5 hours 42 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
519 PM EDT THU SEP 7 2017

FLZ069-070-072200-
Coastal Collier County FL-Inland Collier County FL-
519 PM EDT THU SEP 7 2017

...Significant Weather Advisory for 45 to 55 mph winds for west
central Collier County Until 600 PM EDT...

* At 518 PM EDT...Doppler radar was tracking a strong thunderstorm
  near West Toll Gate On Alligator Alley, or 9 miles south of Golden
  Gate Estates, moving west at 25 mph.

* The primary impacts will be gusty winds of 45 TO 55 mph. These
  winds can down small tree limbs and branches, and blow around
  unsecured small objects. Seek shelter in a safe building until the
  storm passes.

* LOCATIONS IMPACTED INCLUDE...
  Naples, Marco Island, Golden Gate Estates, Marco Island Airport,
  Belle Meade, Naples Manor, East Naples, Golden Gate, Lely Resort,
  West Toll Gate On Alligator Alley, Lely, South Blocks Golde,
  Rookery Bay Aquatic Preserve, Intersection I-75 And Everglades Blvd
  and Fiddlers Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Torrential rainfall is also occurring with this storm, and may lead
to street flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 2619 8154 2601 8152 2594 8182 2600 8184
      2619 8184
TIME...MOT...LOC 2118Z 084DEG 23KT 2609 8162

DD
Special weather statement, Sep 7, 5:49 PM EDT, 5 hours 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
549 PM EDT THU SEP 7 2017

FLZ066-067-070-071-073-075-072230-
Inland Broward County FL-Hendry FL-Inland Collier County FL-
Mainland Monroe FL-Inland Palm Beach County FL-Inland Miami-
Dade County FL-
549 PM EDT THU SEP 7 2017

...Significant Weather Advisory for frequent to excessive lightning
and 45 to 55 mph winds for southeastern Collier...northeastern
Mainland Monroe...northwestern Miami-Dade...southeastern Hendry...
western Broward and southwestern Palm Beach Counties Until 630 PM
EDT...

* At 548 PM EDT...National Weather Service Meteorologists detected a
  Line of strong thunderstorms along a line extending from 7 miles
  east of Holey Land Wildlife Refuge to 11 miles southeast of
  Miccosukee Service Plaza to 9 miles northwest of Loop Road Ee
  Center...and moving north at 15 mph.

* The primary impacts will be frequent to excessive lightning and
  gusty winds  of 45 TO 55 mph.  Lightning is the number one weather
  related killer in Florida. Trees and open shelters offer no
  protection. These winds can down small tree limbs and branches, and
  blow around unsecured small objects. Seek shelter in a safe
  building until the storm passes.

* LOCATIONS IMPACTED INCLUDE...
  Belle Glade, Okeelanta, Holey Land Wildlife Refuge, Loop Road Ee
  Center, Big Cypress Seminole Reservation, Intersection Alligator
  Alley And Miami Canal, Big Cypress National Preserve, Dade-Collier
  Training Airport, Rotenberger Wildlife Refuge, Miccosukee Indian
  Reservation, Miccosukee Service Plaza and West Broward Rec. Area On
  Alligator Alley.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Residents should remain on the alert for additional statements and
possible warnings.

Stay tuned to NOAA weather radio and other local media for further
details or updates.

&&

LAT...LON 2678 8054 2638 8097 2605 8130 2571 8110
      2581 8071 2642 8046
TIME...MOT...LOC 2148Z 163DEG 12KT 2641 8061 2603 8075 2586 8107

BAXTER
Special weather statement, Sep 7, 6:42 PM EDT, 4 hours 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Miami FL
642 PM EDT THU SEP 7 2017

FLZ066-069-070-075-072330-
Coastal Collier County FL-Hendry FL-Inland Collier County FL-
Mainland Monroe FL-
642 PM EDT THU SEP 7 2017

...Significant Weather Advisory for frequent to excessive lightning
and 45 to 55 mph winds for southern Collier and northwestern Mainland
Monroe Counties Until 730 PM EDT...

* At 642 PM EDT...National Weather Service Meteorologists detected a
  Line of strong thunderstorms along a line extending from 8 miles
  southeast of Hendry Correctional to near Copeland to 8 miles
  southwest of Chokoloskee...and moving west at 20 mph.

* The primary impacts will be frequent to excessive lightning and
  gusty winds  of 45 TO 55 mph.  Lightning is the number one weather
  related killer in Florida. Trees and open shelters offer no
  protection. These winds can down small tree limbs and branches, and
  blow around unsecured small objects. Seek shelter in a safe
  building until the storm passes.

* LOCATIONS IMPACTED INCLUDE...
  Marco Island, Chokoloskee, Everglades City, Golden Gate Estates,
  Plantation Island, Carnestown, Marco Island Airport, Cape Romano,
  Copeland, Big Cypress National Preserve, Royal Palm Hammock, South
  Blocks Golden, Sunniland, Fakahatchee Strand State Preserve,
  Picayune Strand State Forest, Port Of The Island, Intersection I-75
  And Everglades Blvd, Goodland, Miles City and Fiddlers Creek.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Residents should remain on the alert for additional statements and
possible warnings.

Stay tuned to NOAA weather radio and other local media for further
details or updates.

&&

LAT...LON 2628 8154 2626 8094 2591 8110 2570 8123
      2571 8135 2573 8134 2575 8141 2579 8144
      2577 8153 2581 8161 2577 8167 2581 8175
      2589 8179
TIME...MOT...LOC 2242Z 079DEG 17KT 2620 8115 2598 8129 2573 8144

BAXTER

The office that day

Everything else NWS Miami, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Sep 7, 11:01 PM EDTHurricane WarningMFLBroward, Collier, Glades, Hendry, Miami-Dade, Monroe and 1 more3 days
Sep 8, 12:22 PM EDTFlash Flood WatchMFLGlades, Hendry, Palm Beach71 hr
Sep 8, 5:38 PM EDTFlood WatchMFLBroward, Collier, Miami-Dade, Monroe, Palm Beach60 hr

Nearby

Storm Surge Warnings in Florida, 2017Every storm surge warning in 2017

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.